Home HealthTopics Health Centers Reference Library Research
Join us on Facebook Join us on Facebook Share on Facebook

Attention Deficit Hyperactivity Disorder

MTBI, Medication, and Sexual Side Effects

10/12/2010

Question:

Hi, and thank you for all your helpful responses I`ve read.

I find myself in an unexpected situation: within the past 1 1/2 years I`ve sustained two very substantial concussions within 6 mos. of each other followed by mild, chronic meningitis. I was very unable to function, cognitively or physically; although 61, I was doing great before this started, am naturally athletic, fit, healthy, a professional immunologist and unaccustomed to a having an impaired brain and unable to function, let alone work.

My neurologist has cared for me well while others I met told me to do nothing but wait and see if I recover, which did not go over well with me.

I am now recovering well albeit it feels like it is taking forever; very significant cognitive, energy, social issues remained and were not remedied by Wellbutrin I have taken for over 20yrs.

Concerta alleviated tremors I`d developed but otherwise didn`t do much; but I had no trouble with a stimulant med.

My neurologist then prescribed Intuniv and it worked fantastically: memory, clarity, cognitively, socially; it decreased reactivity and curiously pain. But, even at the lowest dose, it lowered my blood pressure too much leading to faintness,later some mood changes,and had adverse sexual side effects although perhaps age contributes to this. I was taken off of it, reluctantly.

I wondered if adding Adderall would itself help and reverse some of the Intuniv side effects? I find the ADD drugs surprisingly effective.

Are you familiar with using stimulants or other drugs for recovery from head injury?

Are you familiar with any stimulants that don`t have adverse sexual side effects (Wellbutrin does not over-ride these issues for me)? Do you know of other classes of drugs or natural supplements that might counteract this adverse side effect?

I have been using non-pharmacological approaches as well but these are insufficient, or I can`t do them, without biological support, at least for now. I might add a year ago it was feared I might develop early dementia, so I am humble and grateful even if impatient.

Thank you very much for any suggestions you might have.

Answer:

I am not an expert on traumatic brain injury (TBI) or sexual side effects; however, I know something about stimulant drugs and will provide the following:

The only sexual side effects I have heard of for stimulants like methylphenidate (e.g., Concerta, Ritalin, Focalin) and amphetamine (Adderall, Dexedrine, Vyvanse) are that they may reduce sexual compulsions. Stimulants have been illicitly used as a sexual stimulant in abuse amounts. Therefore I'd be very surprised if a stimulant interfered with normal sexual function, but anything is possible. Certainly, the dopamine system is involved in sexual function and is enhanced by stimulants. Because bupropion (Wellbutrin) also has a strong dopamine action similar to stimulants, I would expect it to behave similarly.

However, Selective Serotonin Reuptake Inhibitor (SSRI) antidepressants are well known to have sexual side effects such as Priapism or reduction of libido. Because stimulants mildly increase BP, it is possible that this side effect of stimulants and the hypotensive effect of guanfacine (Intuniv) may neutralize each other. The combination is often used in treating ADHD with agitation/anxiety/aggression, so using the two together would not be a radical departure.

I have seen a report suggesting that stimulants may have a healing effect in TBI, but to my knowledge that use is still experimental. There was also a recent report that SSRIs may promote healing after TBI because of their neurogenic effect in the hippocampus. Stimulants and SSRIs have also been used together in ADHD with anxiety or ADHD with depression.

I suggest you discuss this information with your neurologist, and if not satisfied with the resulting treatment plan, ask for a second opinion. Contrary to popular apprehension, good physicians are not offended by a request for a second opinion, and frequently confer with colleagues even without a patient request. "Two heads are better than one."

For more information:

Go to the Attention Deficit Hyperactivity Disorder health topic, where you can:

Response by:

L Eugene Arnold, MD, MEd L Eugene Arnold, MD, MEd
Professor Emeritus of Psychiatry
College of Medicine
The Ohio State University